Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On the hyperbolicity of the period-doubling fixed point

Author: Daniel Smania
Journal: Trans. Amer. Math. Soc. 358 (2006), 1827-1846
MSC (2000): Primary 37F25, 37E20; Secondary 37F45
Published electronically: October 31, 2005
MathSciNet review: 2186998
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We give a new proof of the hyperbolicity of the fixed point for the period-doubling renormalization operator using the local dynamics near a semi-attractive fixed point (in a Banach space) and the theory of holomorphic motions. We also give a new proof of the exponential contraction of the Feigenbaum renormalization operator in the hybrid class of the period-doubling fixed point: our proof uses the non-existence of invariant line fields in the period-doubling tower (C. McMullen), the topological convergence (D. Sullivan), and a new infinitesimal argument.

References [Enhancements On Off] (What's this?)

  • [AB] L. Ahlfors and L. Bers.
    Riemann's mapping theorem for variable metrics.
    Ann. of Math., 72:385-404, 1960. MR 0115006 (22:5813)
  • [ALdM] A. Avila, M. Lyubich and W. de Melo.
    Regular or stochastic dynamics in real analytic families of unimodal maps.
    Invent. Math. 154:451-550, 2003. MR 2018784
  • [DH] A. Douady and J. Hubbard.
    On the dynamics of polynomial-like mappings.
    Ann. Sci. École Norm. Sup (4), 18:287-343, 1985. MR 0816367 (87f:58083)
  • [H] M. Hakim.
    Attracting domains for semi-attractive transformations of $ C\sp p$.
    Publ. Mat. 38, 479-499, 1994. MR 1316642 (96a:32050)
  • [Lan] O. Lanford.
    A computer-assisted proof of the Feigenbaum conjectures.
    Bull. Amer. Math. Soc. 6:427-434, 1982. MR 0648529 (83g:58051)
  • [Lyu97] M. Lyubich.
    Dynamics of quadratic polynomials, I-II.
    Acta Math., 178:185-297, 1997. MR 1459261 (98e:58145)
  • [Lyu99] M. Lyubich.
    Feigenbaum-Coullet-Tresser universality and Milnor's hairness conjecture.
    Ann. of Math., 149:319-420, 1999. MR 1689333 (2000d:37051)
  • [Lyu02] M. Lyubich.
    Almost every real quadratic map is either regular or stochastic.
    Ann. of Math., 156:1-78, 2002. MR 1935840 (2003i:37032)
  • [McM94] C. McMullen.
    Complex dynamics and renormalization.
    Annals of Mathematics Studies, 135, Princeton University Press, Princenton, 1994.MR 1312365 (96b:58097)
  • [McM96] C. McMullen.
    Renormalization and $ 3$-manifolds which fiber over the circle.
    Annals of Mathematics Studies, 142, Princeton University Press, Princenton, 1996.MR 1401347 (97f:57022)
  • [M] R. Mañé.
    Lyapounov exponents and stable manifolds for compact transformations.
    in Geometric dynamics (Rio de Janeiro, 1981), Lectures Notes in Math. 1007, 522-577. MR 0730286 (85j:58126)
  • [MSS] R. Mañé; P. Sad and D. Sullivan.
    On the dynamics of rational maps.
    Ann. Sci. Ecole Norm. Sup., 16:193-217, 1983. MR 0732343 (85j:58089)
  • [Sm01] D. Smania.
    Renormalization theory for multimodal maps.
    Eletronic Preprint, IMPA, 2001. Avaliable at$ \sim$smania/.
  • [Sm02a] D. Smania.
    Puzzle geometry and rigidity: The Fibonacci cycle is hyperbolic.
    Eletronic Preprint, 2002. Avaliable at$ \sim$smania/.
  • [Sm03] D. Smania.
    On Feigenbaum eigenvectors.
    In preparation, 2003.
  • [Su] D. Sullivan.
    Bounds, quadratic differentials and renormalization conjectures.
    in American Mathematical Society Centennial publications: Vol. II (Providence, RI, 1988, 417-466, Amer. Math. Soc, Providence, 1992. MR 1184622 (93k:58194)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 37F25, 37E20, 37F45

Retrieve articles in all journals with MSC (2000): 37F25, 37E20, 37F45

Additional Information

Daniel Smania
Affiliation: Department of Mathematics, University of Toronto, Toronto, Ontario, Canada M5S 1A1
Address at time of publication: Departamento de Matemática, ICMC-USP-Campus de São Carlos, Caixa Postal 668, São Carlos-SP, CEP 13560-970, Brazil

Keywords: Renormalization, parabolic domain, petals, holomorphic motion, Feigenbaum, period-doubling, universality, semi-attractive, hyperbolicity
Received by editor(s): March 19, 2003
Received by editor(s) in revised form: July 16, 2004
Published electronically: October 31, 2005
Additional Notes: This work was partially supported by CNPq-Brazil grant 200764/01-2, University of Toronto and USP-São Carlos.
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society